Skip to main content
Log in

Frameworks with forced symmetry II: orientation-preserving crystallographic groups

  • Original Paper
  • Published:
Geometriae Dedicata Aims and scope Submit manuscript

Abstract

We give a combinatorial characterization of minimally rigid planar frameworks with orientation-preserving crystallographic symmetry, under the constraint of forced symmetry. The main theorems are proved by extending the methods of the first paper in this sequence from groups generated by a single rotation to groups generated by translations and rotations. The proof makes use of new families of matroids and submodular functions defined on crystallographic groups.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Similar content being viewed by others

Notes

  1. The terminology of “\((2,2)\)” and “\((1,1)\)” comes from the fact that spanning trees of finite graphs are “\((1,1)\)-tight” in the sense of [10]. The \(\varGamma \)-\((1,1)\) graphs defined here are, in a sense made more precise in [16, Section 5.2], analogous to spanning trees.

  2. The reference [14] is an earlier version of [16].

References

  1. Asimow, L., Roth, B.: The rigidity of graphs. Trans. Am. Math. Soc. 245, 279–289 (1978). doi:10.2307/1998867

    Article  MATH  MathSciNet  Google Scholar 

  2. Bieberbach, L.: Über die Bewegungsgruppen der Euklidischen Räume. Math. Ann. 70(3), 297–336 (1911). doi:10.1007/BF01564500

    Article  MATH  MathSciNet  Google Scholar 

  3. Bieberbach, L.: Über die Bewegungsgruppen der Euklidischen Räume (Zweite Abhandlung.) Die Gruppen mit einem endlichen Fundamentalbereich. Math. Ann. 72(3), 400–412 (1912). doi:10.1007/BF01456724

    Article  MATH  MathSciNet  Google Scholar 

  4. Borcea, C.S., Streinu, I.: Periodic frameworks and flexibility. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 466(2121), 2633–2649 (2010). doi:10.1098/rspa.2009.0676

    Article  MATH  MathSciNet  Google Scholar 

  5. Borcea, C.S., Streinu, I.: Minimally rigid periodic graphs. Bulletin of the London Mathematical Society (2011). doi:10.1112/blms/bdr044

  6. Conway, J.H., Delgado Friedrichs, O., Huson, D.H., Thurston, W.P.: On three-dimensional space groups. Beiträge Algebra Geom. 42(2), 475–507 (2001)

    MATH  MathSciNet  Google Scholar 

  7. Edmonds, J., Rota, G.C.: Submodular set functions (abstract). In: Waterloo Combinatorics Conference. University of Waterloo, Ontario (1966)

  8. Edmonds, J.: Minimum partition of a matroid into independent subsets. J. Res. Nat. Bur. Stand. Sect. B 69B, 67–72 (1965)

    Article  MathSciNet  Google Scholar 

  9. Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)

    MATH  Google Scholar 

  10. Lee, A., Streinu, I.: Pebble game algorithms and sparse graphs. Discret. Math. 308(8), 1425–1437 (2008). doi:10.1016/j.disc.2007.07.104

    Article  MATH  MathSciNet  Google Scholar 

  11. Lovász, L., Yemini, Y.: On generic rigidity in the plane. SIAM J. Algebraic Discret. Methods 3(1), 91–98 (1982). doi:10.1137/0603009

    Article  MATH  Google Scholar 

  12. Malestein, J., Theran, L.: Frameworks with forced symmetry I: rotations and reflections. Submitted manuscript (2012)

  13. Malestein, J., Theran, L.: Generic rigidity of reflection frameworks. Preprint, arXiv:1203.2276 (2012)

    Google Scholar 

  14. Malestein, J., Theran, L.: Generic combinatorial rigidity of periodic frameworks. Preprint, arXiv:1008.1837v2 (2010)

  15. Malestein, J., Theran, L.: Generic rigidity of frameworks with orientation-preserving crystallographic symmetry. Preprint, arXiv:1108.2518 (2011)

    Google Scholar 

  16. Malestein, J., Theran, L.: Generic combinatorial rigidity of periodic frameworks. Adv. Math. 233, 291–331 (2013). doi:10.1016/j.aim.2012.10.007

    Article  MATH  MathSciNet  Google Scholar 

  17. Oxley, J.: Matroid theory, Oxford Graduate Texts in Mathematics, vol. 21, 2nd edn. Oxford University Press, Oxford (2011)

    Google Scholar 

  18. Recski, A.: A network theory approach to the rigidity of skeletal structures. II. Laman’s theorem and topological formulae. Discret. Appl. Math. 8(1), 63–68 (1984). doi:10.1016/0166-218X(84)90079-9

    Article  MATH  MathSciNet  Google Scholar 

  19. Ross, E., Schulze, B., Whiteley, W.: Finite motions from periodic frameworks with added symmetry. Int. J. Solids Struct 48(11–12), 1711–1729 (2011). doi:10.1016/j.ijsolstr.2011.02.018

    Google Scholar 

  20. Ross, E.: The rigidity of periodic frameworks as graphs on a torus. Ph.D. thesis, York University (2011). URL:http://www.math.yorku.ca/~ejross/RossThesis.pdf

  21. Schulze, B.: Symmetric Laman theorems for the groups \({\fancyscript {C}}_2\) and \({\fancyscript {C}}_s\). Electron. J. Combin. 17(1), Research Paper 154, 61 (2010)

  22. Schulze, B.: Symmetric versions of Laman’s theorem. Discret. Comput. Geom. 44(4), 946–972 (2010). doi:10.1007/s00454-009-9231-x

  23. Schulze, B., Whiteley, W.: The orbit rigidity matrix of a symmetric framework. Discret. Comput. Geom. 46, 561–598 (2011). doi:10.1007/s00454-010-9317-5

    Article  MATH  MathSciNet  Google Scholar 

  24. Streinu, I., Theran, L.: Slider-pinning rigidity: a Maxwell-Laman-type theorem. Discret. Comput. Geom. 44(4), 812–837 (2010). doi:10.1007/s00454-010-9283-y

    Article  MATH  MathSciNet  Google Scholar 

  25. Tanigawa, S.I.: Matroids of gain graphs in applied discrete geometry. Preprint, arXiv:1207.3601 (2012)

  26. Whiteley, W.: The union of matroids and the rigidity of frameworks. SIAM J. Discret. Math. 1(2), 237–255 (1988). doi:10.1137/0401025

    Article  MATH  MathSciNet  Google Scholar 

  27. Zaslavsky, T.: A mathematical bibliography of signed and gain graphs and allied areas. Electron. J. Combin. 5, Dynamic Surveys 8, 124 pp. (electronic) (1998). URL:http://www.combinatorics.org/Surveys/index.html. Manuscript prepared with Marge Pratt

  28. Zaslavsky, T.: Voltage-graphic matroids. In: Matroid Theory and Its Applications, pp. 417–424. Liguori, Naples (1982)

Download references

Acknowledgments

We thank Igor Rivin for encouraging us to take on this project and many productive discussions on the topic. Our initial work on this topic was part of a larger effort to understand the rigidity and flexibility of hypothetical zeolites, which is supported by NSF CDI-I grant DMR 0835586 to Rivin and M. M. J. Treacy. LT is funded by the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013) / ERC grant agreement no 247029-SDModels. JM is supported by the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013) / ERC grant agreement no 226135.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Louis Theran.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Malestein, J., Theran, L. Frameworks with forced symmetry II: orientation-preserving crystallographic groups. Geom Dedicata 170, 219–262 (2014). https://doi.org/10.1007/s10711-013-9878-6

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10711-013-9878-6

Keywords

Mathematics Subject Classification

Navigation